Alert archive / Florida / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 10, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at May 31, 2002, 6:29 PM EDT for Glades County, Florida. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2002, 6:29 PM EDT (22:29 UTC)
- Expired
- May 31, 2002, 7:00 PM EDT
- In force
- 31 min
- Issued by
- NWS Miami, FL
- Area
- Counties, with a storm outline in the text
County Glades County, FL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 6:50 PM EDT | Hail 1 | Ortona, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 10.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1314 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 877 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
890 WUUS52 KMFL 312229 SVRMIA FLC043-312300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIAMI FL 628 PM EDT FRI MAY 31 2002 THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL GLADES COUNTY IN SOUTHERN FLORIDA * UNTIL 700 PM EDT * AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS JUST EAST OF ORTONA...DRIFTING NORTH LESS THAN 10 MPH. HAIL...FREQUENT LIGHTNING...VERY HEAVY RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 2675 8129 2679 8109 2726 8116 2720 8145 .END PFOST
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:30 PM EDT, 5 hours 59 minutes earlier.
Area forecast discussion, May 31, 12:30 PM EDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 1230 PM EDT FRI MAY 31 2002 12Z MFL SOUNDING STILL MOIST AND UNSTABLE WITH PW ALMOST 1.7 AND K-INDEX OF 36. CROSS AND VERTICAL TOTALS ADDED TO 48. SURFACE WEAKNESS IN THE PRESSURE FIELD CONTINUES OVER THE PENINSULA... WITH VERY LIGHT SURFACE GRADIENT. THIS WILL MEAN A CONTINUATION OF THE AFTERNOON SEA BREEZES ALONG BOTH COASTS TO SERVE AS A FOCUSING MECHANISM FOR AFTERNOON CONVECTION. ALOFT TROUGH CONTINUES TO DIG SOUTHWARD FROM THE GULF COAST INTO THE GULF OF MEXICO... BUT MODELS DIFFER ON WHAT IS GOING TO HAPPEN TO THIS SYSTEM. ETA GRADUALLY RETROGRADES THIS SYSTEM TOWARD MEXICO... WHILE AVN (AT LEAST THE 06Z AVN RUN) LEAVES IT STATIONARY ACROSS THE CENTRAL GULF OF MEXICO... WHILE BEGINNING TO BUILD A RIDGE BACK NORTHWARD FROM THE CARIBBEAN ACROSS THE FLORIDA STRAITS AND INTO THE SOUTH PENINSULA. THESE TWO COMPETING SOLUTIONS WOULD LEAD TO SIGNIFICANTLY DIFFERENT FORECAST OUTCOMES FOR OUR AREA... BUT FOR RIGHT NOW WOULD TEND TO GO MORE WITH THE 06Z AVN AND LEAVE THE GULF LOW ABOUT STATIONARY (AT LEAST THROUGH SUNDAY). NGM MOS POP NUMBERS ALL LOOK WAY TOO DRY FOR MY TASTE ...ACTUALLY SO DO THE AVN NUMBERS... SO 40-50% DAYTIME POPS AND 20-30% NIGHTTIME SEEM TO BE THE WAY TO GO. LITTLE CHANGE IN TEMPERATURES. FOR THE MARINE...BASICALLY LIGHT AND VARIABLE WINDS WITH A VERY LAX GRADIENT CONTINUING PRPBABLY ON THROUGH THE ENTIRE FORECAST PERIOD. SLIGHT SEAS CONTINUING. FOR THE EXTENDED...MEDIUM RANGE MODEL FINALLY BEGINS TO MOVE THE GULF LOW ACROSS THE PENINSULA TUESDAY... THEN OUT INTO THE ATLANTIC BY WEDNESDAY... REBUILDING THE RIDGE ACROSS THE CARIBBEAN... FLORIDA... AND THE GULF OF MEXICO THURSDAY AND FRIDAY. SO LITTLE CHANGE IN THE EXTENDED EXCEPT WILL INDICATE SLIGHTLY LOWER CHANCES OF PRECIPITATION FOR WEDNESDAY THROUGH FRIDAY. NO FIRE WEATHER CONCERNS. PBI TT 072/089 073/091 073 4535 FLL TT 074/089 074/090 075 4535 MIA TT 074/089 074/091 075 4535 APF BB 072/089 072/089 073 2424 .MIA...NONE.
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 4:30 PM EDT | Special Marine Warning | MFL | 30 min | |
| May 31, 4:43 PM EDT | Severe Thunderstorm Warning | MFL | Palm Beach | 32 min |
| May 31, 4:46 PM EDT | Severe Thunderstorm Warning | MFL | Palm Beach | 29 min |
| May 31, 5:04 PM EDT | Severe Thunderstorm Warning | MFL | Miami-Dade | 26 min |
| May 31, 5:13 PM EDT | Tornado Warning | MFL | Miami-Dade | 32 min |
| May 31, 5:44 PM EDT | Severe Thunderstorm Warning | MFL | Miami-Dade | 31 min |
| May 31, 5:47 PM EDT | Severe Thunderstorm Warning | MFL | Broward | 28 min |
| May 31, 6:42 PM EDT | Special Marine Warning | MFL | 48 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.